Alert archive / Idaho / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 13, 2024, 12:17 PM MDT for Cassia County, Power County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2024, 12:17 PM MDT (18:17 UTC)
- Expired
- Aug 13, 2024, 1:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cassia County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 96 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2931 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347
WUUS55 KPIH 131817
SVRPIH
IDC031-077-131900-
/O.NEW.KPIH.SV.W.0021.240813T1817Z-240813T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
1217 PM MDT Tue Aug 13 2024
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southwestern Power County in southeastern Idaho...
Northeastern Cassia County in southeastern Idaho...
* Until 100 PM MDT.
* At 1216 PM MDT, a severe thunderstorm was located over Malta,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Malta and Idahome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4223 11337 4233 11350 4260 11321 4239 11293
TIME...MOT...LOC 1816Z 228DEG 18KT 4234 11333
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TAX2 follow-up statements
496
WWUS55 KPIH 131842
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
1242 PM MDT Tue Aug 13 2024
IDC031-077-131900-
/O.CON.KPIH.SV.W.0021.000000T0000Z-240813T1900Z/
Power ID-Cassia ID-
1242 PM MDT Tue Aug 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR SOUTHWESTERN POWER AND NORTHEASTERN CASSIA COUNTIES...
At 1240 PM MDT, a severe thunderstorm was located 12 miles east of
Malta, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Power and northeastern Cassia Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4228 11323 4243 11339 4260 11321 4239 11293
TIME...MOT...LOC 1840Z 245DEG 24KT 4237 11314
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TAX426
WWUS55 KPIH 131847
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
1247 PM MDT Tue Aug 13 2024
IDC031-077-131900-
/O.CON.KPIH.SV.W.0021.000000T0000Z-240813T1900Z/
Power ID-Cassia ID-
1247 PM MDT Tue Aug 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR SOUTHWESTERN POWER AND EAST CENTRAL CASSIA COUNTIES...
At 1247 PM MDT, a severe thunderstorm was located 14 miles northeast
of Malta, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Power and east central Cassia Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4238 11329 4248 11315 4251 11309 4239 11293
4229 11320
TIME...MOT...LOC 1847Z 228DEG 18KT 4240 11310
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TAXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:38 AM MDT, 8 hours 39 minutes earlier.
Area forecast discussion, Aug 13, 3:38 AM MDT, 8 hours 39 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 338 AM MDT Tue Aug 13 2024 .SHORT TERM...Today through Wednesday Night. Early morning satellite imagery shows a cold front currently situated in NRN Nevada and ERN Oregon with this frontal boundary expected to work over SRN Idaho today. This will support isolated to scattered showers and thunderstorms throughout the day before dry conditions return overnight tonight with a focus later today on the potential for strong to severe thunderstorms to develop. The Storm Prediction Center has highlighted all of ERN Idaho in a MARGINAL RISK (5-14% chance) for severe thunderstorms with stronger storms today capable of producing wind gusts to 40-60 mph, large hail, heavy rain, and frequent lightning. The Weather Prediction Center has also outlined ERN Idaho in a MARGINAL RISK (5-14% chance) of excessive rainfall leading to flash flooding given the higher PWATs and rainfall amounts/rates expected. This will all be possible courtesy of today's convective environment with the HREF ensemble showing 600-1200 J/kg of SBCAPE, 25-35 kts of 0-6 km shear, 7-9 degree/km 700-500 mb lapse rates, and PWATs around 0.80-1.2" across ERN Idaho. The HRRR model maximum hail size today shows stronger supercells being capable of producing hail up to 1-1.5" in diameter. Given the focus further east today, the highest precipitation amounts today will be focused across ERN Idaho where the NBM 50th percentile shows around 0.10-0.50" of rain with less than 0.10" elsewhere. Taking into account a high-end scenario, the 90th percentile shows totals across ERN Idaho in that 0.50-1.00" range with up to around 0.10-0.50" elsewhere. Highs today will be seasonably cool courtesy of increasing cloud cover and zonal flow aloft with highs in the low 70s to mid 80s. Winds will remain breezy given the cold front with gusts outside of thunderstorms peaking around 20-40 mph. This front will also help to introduce increased wildfire smoke from the CNTRL Mountains to the rest of our CWA later today with the HRRR smoke showing the highest concentrations up around Custer and Lemhi Counties. Have gone ahead with adding the mention of smoke to the CNTRL Mountains through the day, further expanding it this evening. For Wednesday, look for another round of isolated to scattered showers and thunderstorms throughout the day with activity increasing after sunrise and continuing through sunset. Rainfall totals look to be on the lighter side in comparison to Tuesday aided by 0.50-0.80" PWATs filling back in on the back side of the cold front. The NBM 50th percentile shows around T-0.10/0.20" with higher totals again focused across ERN Idaho with the 90th percentile showing amounts in that 0.50-0.75" range again across ERN Idaho. Dry conditions will return after sunset with our next system remaining on track to arrive Thursday, keeping our active weather pattern going. Highs on Wednesday will be very similar to Tuesday in the low 70s to mid 80s with overnight lows both tonight and Wednesday night in the 40s/50s outside of some 30s for our colder mountain basins. MacKay .LONG TERM...Thursday through next Tuesday. The ECMWF and NBM models bring a trough through the area on Thursday with the GFS model bringing the trough through on late Thursday into Friday and farther north, not impacting our area as much. Have high precipitation chances in our forecast currently, going with the NBM and ECMWF models. Friday and Saturday models show drier southerly to southwesterly flow into our area with a larger upper level low off the Pacific coast. Sunday into early next week models still show the upper level low still off the Pacific coast with southerly to southwesterly flow into our area. However, models are showing moisture moving into our area Sunday, Monday, and Tuesday bringing back isolated, mostly afternoon, showers and thunderstorms. Expect isolated to scattered showers and thunderstorms Thursday afternoon across the area. Models still show isolated showers and thunderstorms Friday afternoon, mainly over the Montana Divide and the northern Eastern Highlands across the Wyoming border. Saturday currently looks dry across the area. Sunday, Monday, and Tuesday afternoons models bring back isolated, mainly afternoon, mountain showers and thunderstorms. For Sunday models have backed off on thunderstorm coverage, but still show isolated thunderstorms over the mountains across the Eastern Highlands near the Wyoming border. Temperatures look to be around normal, mid to upper 70s for mountains and mid to upper 80s for lower elevations. Saturday looks to be the warmest day, with some temperatures in lower elevations likely hitting 90 degrees. Wyatt && .AVIATION...For the 12Z TAFS through 12Z Wednesday. A cold front will through this afternoon. Expect vicinity showers for all TAF sites this morning transitioning to vicinity thunderstorms for all TAF sites this afternoon into early evening. KPIH and KDIJ have the best chances of thunderstorms on station. Have Tempo groups for thunderstorms for KPIH and KDIJ. Expect gusts of 30 to 40 mph for outflows for mainly KBYI, KPIH, KIDA and KDIJ. Gusts up to 50 mph are possible, especially for KPIH and KDIJ. Hail on station is possible too, especially for KPIH and KDIJ. Wyatt && .FIRE WEATHER... A cold front passing over SRN Idaho today will support isolated to scattered showers and thunderstorms regionwide throughout the day with a RED FLAG WARNING in effect from 1000 to 2100 MDT for FWZ 410, 411, 413, 475, and 476 where coverage of thunderstorms remains highest. Stronger storms today (primarily across ERN Idaho) will be capable of producing wind gusts to 40-60 mph, large hail, heavy rain, and frequent lightning. Given the focus further east today, the highest precipitation amounts today will be focused across ERN Idaho where the NBM 50th percentile shows around 0.10-0.50" of rain with less than 0.10" elsewhere. Given the variability of convection, we will end up seeing locally higher and lower totals. Dry conditions will return overnight tonight with a H5 shortwave trough working over the Continental Divide for Wednesday leading to another round of isolated to scattered showers and thunderstorms. Daily shower and thunderstorm chances will continue for Thursday as activity becomes increasingly isolated and shifts north for Friday before predominantly dry conditions are back for the weekend under the increasing influence of high pressure. Seasonable to seasonably cool temperatures are expected through Friday ahead of warmer temperatures building back in for the weekend. Outside of very isolated shower and thunderstorm activity this weekend primarily in the mountains, the axis of monsoon moisture looks to shift back into our region for early next week as a slow moving H5 low moves into the NE Pacific. This will support an uptick in activity starting Monday. MacKay && .AIR QUALITY... Air quality is degraded over our northern areas due to fires just west of Stanley. An air quality advisory is out for Custer county today through Thursday. For our southern areas, the HRRR smoke model shows continued air quality improvement for most of today, Tuesday, due to showers and thunderstorms and clearer air moving into the area with southwesterly flow ahead of a cold front. For our northern areas, the HRRR model shows air quality getting worse this afternoon with stronger winds from a cold front moving through today. For the rest of our area, the HRRR model does show air quality degrading this evening (Tuesday) into Wednesday due to a wind direction change behind the cold front that moves through this afternoon. So air quality improvement for our southern areas today will be short-lived. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM this morning to 9 PM MDT this evening for IDZ410-411-413-475-476. &&
In the hours before
Special weather statement, Aug 13, 11:47 AM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1147 AM MDT Tue Aug 13 2024
IDZ055>057-131830-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
1147 AM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CASSIA COUNTY THROUGH
1230 PM MDT...
At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm over
Elba, or 9 miles southwest of Malta, moving northeast at 15 mph.
HAZARD...Wind gusts in excess of 45 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Malta, Elba, Yale Rest Area, and Idahome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4213 11352 4220 11364 4254 11344 4232 11317
TIME...MOT...LOC 1744Z 212DEG 11KT 4223 11352
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH
TAXThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:47 AM MDT | Special Weather Statement | PIH | Cassia | 43 min |
| Aug 13, 12:22 PM MDT | Special Weather Statement | PIH | Caribou | 53 min |
| Aug 13, 12:42 PM MDT | Special Weather Statement | PIH | Cassia | 33 min |
| Aug 13, 12:51 PM MDT | Severe Thunderstorm Warning | PIH | Caribou | 39 min |
| Aug 13, 12:55 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 50 min |
| Aug 13, 12:56 PM MDT | Special Weather Statement | PIH | Butte | 64 min |
| Aug 13, 1:31 PM MDT | Special Weather Statement | PIH | Caribou | 29 min |
| Aug 13, 1:33 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Jefferson | 27 min |
| Aug 13, 1:39 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Oneida, Power | 51 min |
| Aug 13, 2:01 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Butte, Jefferson | 59 min |
| Aug 13, 2:30 PM MDT | Special Weather Statement | PIH | Oneida | 30 min |
| Aug 13, 2:40 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Oneida, Power | 26 min |
| Aug 13, 2:56 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Fremont, Jefferson, Madison | 64 min |
| Aug 13, 3:17 PM MDT | Special Weather Statement | PIH | Oneida | 28 min |
| Aug 13, 3:31 PM MDT | Severe Thunderstorm Warning | PIH | Oneida, Power | 29 min |
| Aug 13, 3:40 PM MDT | Special Weather Statement | PIH | Caribou | 35 min |
| Aug 13, 3:58 PM MDT | Special Weather Statement | PIH | Madison | 47 min |
| Aug 13, 4:01 PM MDT | Special Weather Statement | PIH | Oneida | 29 min |
| Aug 13, 4:30 PM MDT | Special Weather Statement | PIH | Franklin | 45 min |
| Aug 13, 4:35 PM MDT | Special Weather Statement | PIH | Bear Lake | 55 min |
| Aug 13, 4:54 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.